If you’re an organ transplant recipient then there’s a good chance you’re on Prednisone. This steroid helps to combat organ rejection but one of its nasty side effects is known as “steroid induced diabetes” (SID). Therefore, many patients are on insulin to regulate their hormones and keep their blood sugar under control. However, even the most experienced of diabetics can experience insulin overdose – like my own husband did this very morning. That’s why it’s important that every transplant recipient be aware of the warning signs and symptoms of insulin overdose.
14 Signs and Symptoms of Insulin Overdose
- Extreme hunger
- Cold sweats
- Blurry vision
- Loss of consciousness
- Change in behavior
- Loss of coordination
- Difficulty speaking
- Loss of life
If you experience any of symptoms (short of coma and death, of course), you should take your blood sugar immediately. Once low blood sugar is verified, take a sugar pill, eat grapes or drink a glass of juice immediately and contact your doctor or health care provider. Make sure a family member is present to assist you until your sugar level returns to normal.
Luckily, my own husband noticed something wrong right away this morning and noticed his blood sugar was 60. Immediately he sat down, called me over and was eating red grapes. Within 15 minutes, he was feeling much better and able to continue on with his day after verifying that his blood sugar did, indeed, return to normal.
Be proactive in your care and know he warning signs before the situation becomes serious. You were given a second chance at life – don’t let something like this take that away!